Kentucky, 2011

Flash Flooding and Damaging Winds in Kentucky, July 12, 2011

July 12, 2011 · NWS LMK · 12 events in 9 counties and zones

An extremely moist airmass, highlighted by morning dewpoints near 80 and precipitable water values near 2 inches, combined with afternoon temperatures in the upper 90s to bring very unstable conditions during the early to mid afternoon on July 12th. Slow moving pulse thunderstorms brought localized excessive rains to central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An extremely moist airmass, highlighted by morning dewpoints near 80 and precipitable water values near 2 inches, combined with afternoon temperatures in the upper 90s to bring very unstable conditions during the early to mid afternoon on July 12th. Slow moving pulse thunderstorms brought localized excessive rains to central Kentucky. Isolated wind damage due to wet microbursts knocked down power lines and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 12, 11:53 AM EST, 32 minutes earlier.

Area forecast discussion, Jul 12, 11:53 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1253 PM EDT TUE JUL 12 2011

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

WITH DEWPOINTS IN THE UPPER 70S TO LOW 80S ACROSS MUCH OF THE REGION
HEAT INDICES ARE ABOVE 100 ALREADY IN MOST LOCATIONS. THE ONLY
EXCEPTION IS THE EASTERNMOST TWO TIERS OF COUNTIES IN THE FORECAST
AREA WHERE LOWER DEWPOINTS ARE KEEPING HEAT INDICES IN CHECK. GIVEN
THE VERY HIGH DEWPOINTS AND FORECAST HIGH TEMPS HAVE DECIDED TO
EXPAND THE EXCESSIVE HEAT WARNING EAST. UPDATES WILL BE OUT SOON.

.SHORT TERM (TODAY AND TONIGHT)...

...EXCESSIVELY HOT WEATHER CONTINUES TODAY ALONG WITH SEVERE T-STORM
THREAT...

WILL BE UPGRADING WASHINGTON COUNTY INDIANA...SE TO JEFFERSON COUNTY
KENTUCKY THEN SOUTH TO MONROE COUNTY TO AN EXCESSIVE HEAT WARNING
AGAIN TODAY. THIS WILL INCLUDE THE LOUISVILLE METRO AREA.
WILL ALSO BE STARTING TIME OF ADVISORY/WARNING PRODUCTS BY 15Z.
CURRENT TD/S IN THE UPPER 70S AND LOWER 80S SHOULD PERSIST FOR THE
REMAINDER OF THE OVERNIGHT AND INTO THE AFTERNOON HOURS TOMORROW
...AHEAD OF AN APPROACHING FRONTAL BOUNDARY. UPSTREAM OBS OVER
CENTRAL INDIANA DO SHOW TD/S DROPPING OFF TO THE LOWER 70S BEHIND
THE FRONT AND BIG QUESTION FOR TODAY WILL BE HOW FAR SOUTH AND HOW
QUICK THE FRONT MAKES IT DOWN INTO OUR REGION ALONG WITH CONVECTIVE
INITIATION. THE FRONT HAS MADE IT SOUTH OF IND AND GEZ ATTM AND HPC
HAS THE FRONT STILL NORTH OF THE OHIO RIVER BY 18Z TOMORROW...
HOWEVER SOME OPERATIONAL MODELS HAVE IT SETTLING JUST SOUTH OF THE
OHIO RIVER BY THEN. WITH THIS IN MIND...WILL LEAVE SCOTT AND
JEFFERSON COUNTY INDIANA OUT OF THE WARNING AND LEAVE THEM IN
ADVISORY CRITERIA DUE TO UNCERTAINTY IN FRONTAL POSITION. AREAS EAST
OF THE LINE MENTIONED ABOVE WILL STILL BE IN A HEAT ADVISORY...
STARTING AT 15Z.

TEMPERATURES AT 230 AM EDT ARE STILL SOLIDLY IN THE MID TO UPPER
80S ACROSS THE REGION AND WITH DEW POINTS STILL IN THE UPPER 70S TO
LOWER 80S...WILL HAVE A VERY FAST START TO TEMPERATURES AGAIN TODAY.
HAVE DECIDED TO START ADVISORY/WARNING PRODUCTS AT 15Z TO ACCOUNT
FOR THIS. POOLING/CONVERGENCE OF TD/S ALONG A LINE ROUGHLY FROM
JASPER IN TO TOMPKINSVILLE KY SHOULD OCCUR AGAIN TODAY...COMBINING
WITH HIGH TEMPERATURES JUST A DEGREE OR TWO COOLER THAN YESTERDAY.
HEAT INDICES SHOULD ONCE AGAIN EXCEED 110 DEGREES FOR SEVERAL HOURS
WEST OF THE ABOVE-MENTIONED LINE.

UPPER RIDGE WILL BEGIN TO WEAKEN LATER THIS MORNING AND WITH
EXTREMELY UNSTABLE ENVIRONMENT...DO EXPECT SCATTERED THUNDERSTORMS
TO DEVELOP ONCE CONVECTIVE TEMPS IN THE 92-95 DEGREE RANGE ARE MET
ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. HAVE THIS
OCCURRING JUST AFTER NOON WITH SOLID 40 AND 50 PERCENT POPS.
CONVECTION WILL CERTAINLY PLAY A ROLE IN HOW HEAT ADVISORY/WARNING
UNFOLDS...HOWEVER DO FEEL WE WILL MEET CRITERIA FOR A COUPLE/FEW
HOURS AHEAD OF INITIATION SO FEEL COMFORTABLE WITH HEADLINES.
HAZARDS SHOULD QUICKLY TRANSITION FROM EXCESSIVE HEAT TO SEVERE
WEATHER THREAT AS EXTREMELY UNSTABLE ENVIRONMENT YIELDS MAINLY A
DAMAGING WIND THREAT. WILL HAVE A THREAT OF LARGE HAIL WITH THE BEST
UPDRAFTS...ALTHOUGH FREEZING LEVELS ABOVE 15 K FEET SHOULD MINIMIZE
COVERAGE. THREAT OF SEVERE STORMS SHOULD GRADUALLY WORK SOUTH TOWARD
SOUTH CENTRAL KENTUCKY THROUGH THE LATE AFTERNOON/EVENING AS RIDGE
CONTINUES TO BREAK DOWN AND REMNANT OUTFLOW BOUNDARIES INTERACT TO
CREATE MORE CONVERGENCE/LIFT...OFFSETTING SLIGHTLY HIGHER CONVECTIVE
TEMPS DUE TO CLOSER PROXIMITY TO THE RIDGE. WILL ALSO BE WORRIED
ABOUT FLASH FLOODING POTENTIAL AS PWATS ARE WELL OVER 2 INCHES
THROUGH THE COLUMN AND REPEATED THUNDERSTORM ACTIVITY WILL QUICKLY
CAUSE PROBLEMS.

THREAT FOR THUNDERSTORMS WILL LAST INTO THE OVERNIGHT HOURS WITH
MORE WIDELY SCATTERED COVERAGE. FRONTAL BOUNDARY SHOULD BEGIN TO
SLIDE SOUTH WITH TD/S DROPPING OFF SLOWLY ACROSS THE SOUTHERN
INDIANA COUNTIES. THIS WILL YIELD LOW TEMPERATURES IN THE LOWER 70S
ACROSS OUR NORTH...WITH MID AND EVEN UPPER 70S STILL LINGERING OVER
CENTRAL KENTUCKY.

.LONG TERM (WEDNESDAY - MONDAY)...

IN THE UPPER LEVELS THRU THE PERIOD...RIDGE IS SUPPRESSED TO THE
S/SW AS WEAK UPR LEVEL LOW WOBBLES ACRS THE MID/LOWER MISSISSIPPI
VALLEY THRU FRI. AFTERWARD...RIDGE BUILDS ACRS OUR NATIONS HEARTLAND
INTO THE WEEKEND AND STRENGTHENS...MEANING A RETURN TO LOWER/MID 90
DEG TEMPS.

WED-WEDNESDAY NIGHT...

BY WED...SFC BOUNDARY WILL LIKELY EXTEND FROM SEMO INTO THE TN
VALLEY...SO WILL LEAVE LO CHC POPS S/CNTRL SECTIONS WITH THE UPPER
RIDGE SOUTH OF THE REGION. KEPT OUR NRN CWA DRY AS SFC HIGH PRESSURE
MOVES INTO THE REGION FROM THE NORTH. WITH LOWER DEWPOINTS WORKING
IN FROM THE NORTH...HEAT INDICES WILL BE CONSIDERABLY LOWER...
THOUGH STILL LIKELY TO BE AROUND 100 IN THE FAR SOUTH...CLOSEST TO
BOUNDARY. WED NIGHT WILL BE PLEASANT WITH THE DRIER AIR FILTERING
INTO THE ENTIRE CWA...AND OVERNIGHT LOWS DIPPING INTO THE MID TO
UPPER 60S.

THURSDAY-MONDAY...

AS MENTIONED ABOVE...THE UPPER RIDGE WILL RETROGRADE BACK TO THE
SOUTHERN PLAINS...AND SLOWLY PUSH NORTHEAST TOWARD THE MID-MS VALLEY
REGION BY THE WEEKEND. DIRTY HIGH PRES SHUD KEEP OUR REGION MAINLY
DRY FOR THU-FRI...WITH MODEL TIME-HEIGHT CROSS SECTIONS INDICATING
PLENTIFUL LOW-MID LEVEL MOISTURE/CLOUDS...ASSOCIATED WITH UPR LOW TO
THE WEST. BY THE WEEKEND...WITH THE HIGH SLIDING TO THE MID-ATLANTIC
COAST...A SELY/SLY WIND OUT OF THE GULF WILL DEVELOP. THUS OUR TEMPS
AND MOISTURE WILL AGAIN BE ON THE INCREASE...AND DIURNAL ISOLATED
...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. ALTHOUGH A FEW CELLS
COULD LAST BEYOND 00Z EACH DAY...WILL KEEP EACH NIGHT DRY.

&&

.AVIATION (18Z TAF ISSUANCE)...

STORMS HAVE BEGUN TO DEVELOP THIS AFTERNOON ALONG AN OUTFLOW
BOUNDARY MOVING FROM EAST TO WEST ACROSS THE REGION. WILL ADD VCTS
STARTING AT 18Z FOR BOTH LEX AND BWG AND AFTER 19Z AT SDF. IN
ADDITION TO THIS BOUNDARY A FRONT WILL BE SLOWLY SLIPPING SOUTH
THROUGH THE REGION. ADDITIONAL SHOWERS AND STORMS WILL SPARK ALONG
THIS BOUNDARY. STORMS WILL BE SCATTERED ACROSS THE AREA SO WILL KEEP
VCTS IN THROUGH 03Z. STORMS SHOULD DECREASE OVERNIGHT. WITH AMPLE
LOW LEVEL MOISTURE SOME LIGHT FOG OR HAZE LOOKS TO DEVELOP TOWARDS
MORNING. FOR TOMORROW THE BOUNDARY IS EXPECTED TO BE NEAR OR SOUTH
OF THE KY/TN BORDER. THEREFORE THE BEST CHANCE FOR STORMS WILL BE TO
THE SOUTH AND LEX AND SDF SHOULD STAY DRY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR KYZ032-
     036-037-041>043-048-049-056-057-066-067-077-078-081-082.

     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING
     FOR KYZ023>031-033>035-038>040-045>047-053>055-061>065-
     070>076.

IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ078-079.

     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING
     FOR INZ076-077-083-084-089>092.

&&

UPDATE.........EER
SHORT TERM.....BJS
LONG TERM......DK/11
AVIATION.......EER
Hazardous weather outlook, Jul 12, 9:41 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1041 AM EDT TUE JUL 12 2011

INZ076-077-083-084-089>092-KYZ023>031-033>035-038>040-045>047-
053>055-061>065-070>077-081-131445-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
NELSON KY-WASHINGTON KY-MERCER KY-LARUE KY-MARION KY-BOYLE KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-CUMBERLAND KY-
1041 AM EDT TUE JUL 12 2011 /941 AM CDT TUE JUL 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND VERY HIGH
HUMIDITY WILL RESULT IN HEAT INDICES AT OR ABOVE 110 DEGREES FROM
LATE THIS MORNING INTO THE AFTERNOON. AVOID STRENUOUS OUTDOOR
ACTIVITY WHENEVER POSSIBLE AND DRINK PLENTY OF WATER.

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON THROUGH
THIS EVENING AS A FRONTAL BOUNDARY SAGS SOUTH NEAR THE OHIO RIVER.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH HEAVY
RAINFALL AND DAMAGING WINDS BEING THE MAIN THREATS. EXCESSIVE
CLOUD TO GROUND LIGHTNING ALONG WITH SMALL HAIL WILL BE ADDITIONAL
THREATS WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY...MAINLY
ACROSS SOUTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA...CLOSEST
TO A FRONTAL BOUNDARY OVER THE TENNESSEE VALLEY. ADDITIONAL ISOLATED
STORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...MAINLY DURING THE HEAT
OF THE DAY. MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DAMAGING WINDS...
HEAVY RAINFALL...AND FLASH FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

INZ078-079-KYZ032-036-037-041>043-048-049-056-057-066-067-078-082-
131445-
SCOTT IN-JEFFERSON IN-TRIMBLE KY-SCOTT KY-HARRISON KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-JESSAMINE KY-CLARK KY-GARRARD KY-
MADISON KY-CASEY KY-LINCOLN KY-RUSSELL KY-CLINTON KY-
1041 AM EDT TUE JUL 12 2011 /941 AM CDT TUE JUL 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HIGH
HUMIDITY WILL RESULT IN HEAT INDICES IN THE 105 TO 109 DEGREE
RANGE FROM LATE THIS MORNING INTO THE AFTERNOON. AVOID STRENUOUS
OUTDOOR ACTIVITY WHENEVER POSSIBLE AND DRINK PLENTY OF WATER.

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON THROUGH
THIS EVENING AS A FRONTAL BOUNDARY SAGS SOUTH NEAR THE OHIO RIVER.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH HEAVY
RAINFALL AND DAMAGING WINDS BEING THE MAIN THREATS. EXCESSIVE
CLOUD TO GROUND LIGHTNING ALONG WITH SMALL HAIL WILL BE ADDITIONAL
THREATS WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY...MAINLY
ACROSS SOUTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA...CLOSEST
TO A FRONTAL BOUNDARY OVER THE TENNESSEE VALLEY. ADDITIONAL ISOLATED
STORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...MAINLY DURING THE HEAT
OF THE DAY. MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DAMAGING WINDS...
HEAVY RAINFALL...AND FLASH FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

BJS/DK/EER

In the hours before

Special weather statement, Jul 12, 6:46 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 AM EDT TUE JUL 12 2011

KYZ081-082-121215-
CLINTON-CUMBERLAND-
646 AM CDT TUE JUL 12 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BURKESVILLE...AND MOVING
SOUTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND GUSTY
WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ALBANY...
  BROWNS CROSSROADS AND WAGO...
  SHIPLEY AND UPCHURCH...
  HUNTERSVILLE AND BUG...
  STATIC AND ROLAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3662 8528 3672 8539 3683 8523 3669 8500
      3666 8499 3663 8500 3663 8498 3661 8498
TIME...MOT...LOC 1146Z 312DEG 18KT 3673 8525

AL
Special weather statement, Jul 12, 7:18 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
718 AM CDT TUE JUL 12 2011

KYZ081-082-121245-
CLINTON-CUMBERLAND-
718 AM CDT TUE JUL 12 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BURKESVILLE...AND MOVING
SOUTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND GUSTY
WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ALBANY...
  FROGUE AND HOBART...
  BROWNS CROSSROADS...
  SHIPLEY...
  HUNTERSVILLE AND BUG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3667 8549 3680 8532 3662 8502 3661 8541
TIME...MOT...LOC 1217Z 310DEG 17KT 3668 8533

AL
Special weather statement, Jul 12, 12:07 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
107 PM EDT TUE JUL 12 2011

KYZ065-066-077-121730-
ADAIR-CASEY-TAYLOR-
107 PM EDT TUE JUL 12 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY
RAIN...AND GUSTY WINDS...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF CAMPBELLSVILLE...AND MOVING EAST
AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...SMALL
DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED
WITH THIS STORM. THIS STORM IS NEARLY STATIONARY AND IS PRODUCING
VERY HEAVY RAINFALL WHICH MAY LEAD TO PONDING OF WATER ON AREA
ROADWAYS.

* THIS STORM WILL ALSO IMPACT...
  CLEMENTSVILLE AND ATTERSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3720 8536 3722 8537 3722 8539 3723 8540
      3725 8539 3728 8541 3739 8526 3738 8496
      3706 8520
TIME...MOT...LOC 1705Z 278DEG 7KT 3731 8515

EER
Special weather statement, Jul 12, 12:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1220 PM CDT TUE JUL 12 2011

KYZ075-076-081-121800-
CUMBERLAND-METCALF-MONROE-
1220 PM CDT TUE JUL 12 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND GUSTY WINDS...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF TOMPKINSVILLE...AND MOVING
SOUTHEAST AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL WITH RATES
OF OVER ONE INCH PER HOUR...AND GUSTY WINDS OF AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  TOMPKINSVILLE...
  BURKESVILLE...
  ROCKBRIDGE...
  PERSIMMON AND FORKTON...
  DUBRE...
  MESHACK AND GRANDVIEW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3681 8582 3684 8577 3684 8574 3688 8574
      3694 8558 3677 8533 3663 8569
TIME...MOT...LOC 1719Z 320DEG 5KT 3682 8565

AL

The radar

The Louisville radar (KLVX), 94 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 12, 12:25 PM EST
Where
Taylor County, Mannsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.370, -85.200

Law enforcement reported that two trees were toppled along Kentucky State Highway 70.

Thunderstorm Wind, Barren

When
July 12, 12:14 PM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.000, -85.920

Local law enforcement reported trees and power lines downed across Glasgow.

Thunderstorm Wind, Barren

When
July 12, 12:30 PM CST
Where
Barren County, 1.1 mi W of Hiseville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.100, -85.820

Local Broadcast media reported that several trees and power lines were downed near Hiseville.

Flash Flood, Barren

When
July 12, 1:07 PM CST to 1:15 PM CST
Where
Barren County, 1.77 mi NW of Glasgow to 1.62 mi W of Glasgow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.000, -85.920

Intense slow moving thunderstorms brought flash flooding to many streets in Glasgow. Some streets were covered by up to 3 feet of water. A water rescue was required for one flooded home.

Flash Flood, Metcalfe

When
July 12, 1:25 PM CST to 1:30 PM CST
Where
Metcalfe County, Knob Lick to 0.25 mi WSW of Savoyard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.080, -85.680

State highways 1243, 640, 70 and 314 were closed near Knob Lick due to flood waters.

Flash Flood, Barren

When
July 12, 1:30 PM CST to 1:45 PM CST
Where
Barren County, 1.63 mi SE of Glasgow to 1.73 mi SSE of Glasgow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.962, -85.881

The Department of Highways reported that road crews had to barricade Siloam Road off of State Highway 90 southeast of Glasgow due to high water.

Thunderstorm Wind, Hart

When
July 12, 1:30 PM CST
Where
Hart County, Priceville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.370, -85.980

Law enforcement reported that trees were downed countywide.

Flash Flood, Meade

When
July 12, 3:25 PM EST to 3:30 PM EST
Where
Meade County, 0.34 mi NNE of Flaherty to 0.64 mi E of Flaherty
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.834, -86.067

Water flooded State Highway 144 just to the south of Flaherty.

Flash Flood, Jefferson

When
July 12, 4:25 PM EST
Where
Jefferson County, 0.64 mi NE of Fairdale to 0.84 mi E of Fairdale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.105, -85.760

Local broadcast media reported flash flooding over Mount Holly Road in Fairdale. A Metropolitan Sewer District rain gauge nearby measured 3 inches in one hour's time.

Thunderstorm Wind, Shelby

When
July 12, 4:28 PM EST
Where
Shelby County, 0.84 mi SE of Snow Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -85.211

A spotter reported that trees were downed in several locations in Shelbyville, including the intersection of Henry Clay and 2nd Streets.

Flash Flood, Spencer

When
July 12, 4:34 PM EST to 4:40 PM EST
Where
Spencer County, 0.54 mi E of Taylorsville to 0.74 mi SSE of Taylorsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.030, -85.340

Law enforcement reported that 2 roads were closed in Taylorsville due to flooding.

Flash Flood, Bullitt

When
July 12, 4:47 PM EST to 4:50 PM EST
Where
Bullitt County, 0.94 mi NNE of Shepherdsville to 0.97 mi SSW of Gap in Knob
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.993, -85.714

Local Broadcast Media reported two to three feet of water on North Buckman Street between Walgreens and Big-0 Tire Company. Several measured reports of heavy rain were received from Bullitt County. A CoCoRaHS observer measured 4.12 inches of rain. A Kentucky Mesonet Site also measured 2.88 inches of rain within one hour. Both of these amounts were measured between 3 and 5 pm EST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309621, 309620, 309622, 309614, 309616, 309615, 309626, 309617, 309627, 309625, 309618, 309619.